Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Melbourne, FL

February 15, 2017Lake County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 15, 2017, 4:25 PM EST for Lake County, Volusia County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 15, 2017, 4:25 PM EST (21:25 UTC)
Expired
Feb 15, 2017, 5:15 PM EST
In force
50 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Lake County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 96 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 15, 4:38 PM ESTHAIL 0.88Enterprise, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS52 KMLB 152125
SVRMLB
FLC069-127-152230-
/O.NEW.KMLB.SV.W.0012.170215T2125Z-170215T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
425 PM EST WED FEB 15 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  East central Lake County in east central Florida...
  East central Volusia County in east central Florida...

* Until 530 PM EST

* At 425 PM EST, a severe thunderstorm was located near Cassia,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Deltona, DeLand, New Smyrna Beach, Edgewater and Orange City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2879 8068 2880 8107 2883 8111 2881 8113
      2881 8122 2883 8123 2885 8136 2888 8136
      2882 8142 2882 8150 2897 8150 2903 8085
TIME...MOT...LOC 2125Z 266DEG 41KT 2889 8139 

HAIL...0.88IN
WIND...60MPH
 
$$

Lascody
2 follow-up statements
110 
WWUS52 KMLB 152157
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
457 PM EST WED FEB 15 2017

FLC069-152206-
/O.CAN.KMLB.SV.W.0012.000000T0000Z-170215T2230Z/
Lake FL-
457 PM EST WED FEB 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. therefore, the warning has been cancelled.

LAT...LON 2879 8068 2882 8101 2886 8108 2896 8097
      2903 8085
TIME...MOT...LOC 2156Z 279DEG 44KT 2891 8092 2887 8097 2887 8103 

$$

FLC127-152230-
/O.CON.KMLB.SV.W.0012.000000T0000Z-170215T2230Z/
Volusia FL-
457 PM EST WED FEB 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR EAST CENTRAL VOLUSIA COUNTY...

At 456 PM EST, severe thunderstorms were located along a line
extending from near Edgewater to near Maytown to 7 miles east of
Osteen, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
New Smyrna Beach, Edgewater, Oak Hill, Bethune Beach and Apollo
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2879 8068 2882 8101 2886 8108 2896 8097
      2903 8085
TIME...MOT...LOC 2156Z 279DEG 44KT 2891 8092 2887 8097 2887 8103 

HAIL...1.00IN
WIND...60MPH
 
$$

Cristaldi
885 
WWUS52 KMLB 152215
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
515 PM EST WED FEB 15 2017

FLC127-152224-
/O.CAN.KMLB.SV.W.0012.000000T0000Z-170215T2230Z/
Volusia FL-
515 PM EST WED FEB 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VOLUSIA COUNTY IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.

LAT...LON 2879 8068 2882 8101 2886 8108 2896 8097
      2903 8085
TIME...MOT...LOC 2214Z 266DEG 41KT 2892 8068 2888 8073 2888 8079 

$$

Lascody

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 3:25 PM EST, 1 hour earlier.

Area forecast discussion, Feb 15, 3:25 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Melbourne FL
325 PM EST Wed Feb 15 2017

.DISCUSSION...

Current-Tonight...Prefrontal convection will move quickly eastward
across the northern forecast area into late afternoon and then
transition southward toward Okeechobee county and the Treasure coast
through the evening hours. Will keep a slight chance for lightning
storms across the south through late evening though convective vigor
is expected to diminish after sunset. The Lake Wind Advisory will
also continue through sunset with some gusts to around 35 mph still
possible into early evening. The cold front is forecast to approach
areas from nrn Lake county to nrn Volusia county by around midnight
and sweep south overnight. This will end shower chances by late at
night. Lows will drop into the 50s.

Thursday...A cooler and drier airmass will move into east central FL
on Thu with NW winds as high pressure builds toward the wrn Gulf
coast and the cold front moves southeast through the Bahamas. High
temps will range from near 70 north to the mid 70s central and srn
areas.

Thu night...A dry airmass and light winds will allow temperatures to
drop into the 40s for much of the forecast area. It will remain
slightly warmer along the Martin county beaches.

Previous extended discussion...Friday will feature a cool start with
lows in the L-M40s and highs in the 70s as high pressure over the
region moves east of the area by evening. Increasing high clouds
will begin to move overheard by late afternoon into the evening.

Weekend...An upper low over the Ark/La/Tex area early Sat will eject
across the Lower MS valley. A mid level disturbance (110+ kt jet)
ascd with the parent low will quickly cross the central and eastern
Gulf Sat bringing increasingly unsettled conditions with a chance of
showers and a few embedded storms during the day and into the
evening. The fast moving system will clear the area by early Sun
leaving clearing and slightly cooler conditions to start the next
week.

Extended...Mon-Wed is advertised to be under the influence of
transitory high pressure with mostly clear skies. Another southern
stream system featuring a fully cutoff upr low moving across the Nrn
Gulf coast is advertised by GFS/ECMWF at midweek. System is shown
reaching proximity to the area to increase possibility of showers
and perhaps a storm on both models by the latter half of next week
(presently beyond day 7).

&&

.AVIATION...
Scattered SHRA/TSRA will move eastward quickly at 50 mph across nrn
terminals btwn 20z-23z. Brief MVFR/IFR CIGs/VSBYS possible with
strongest convection. Gusty winds will continue through sunset with
gusts to 30-35 knots outside of convection. Shower chances across
srn terminals will diminish through midnight. Expect some BKN VFR
CIGs to move through east central FL overnight with clearing skies
on Thu and lighter NW winds around 10KT.

&&

.MARINE...
Tonight...Convection moving toward the Atlantic though this evening
will be capable of producing wind gusts to 40-45 knots with stronger
cells. The convection will decrease across the srn waters past late
evening as deeper convection moves farther offshore overnight. SW
winds around 20 knots near shore and up to 25 knots offshore will
keep hazardous seas across the Atlantic with the highest seas
offshore to 6 to 8 feet.

Thu...NW winds 15-20 knots early will decrease to 10-15 knots into
the afternoon hours. Seas will remain hazardous offshore during the
morning hours where an SCA remains in effect.

Fri...High pressure building into the region late week will allow
for subsiding winds and seas.

Weekend...Sly winds will become breezy during Sat with approach of
strong upr wind max from the gulf. It is likely that headlines for
caution or advisory conds will be required Sat and into Sun.

&&

.FIRE WEATHER...
Thursday...Min RHs will drop to 27-32 percent across the nrn
interior on Thu aftn with diminishing NW winds.

Friday...High pressure will build toward FL with light winds over
the interior and Min RHS dropping to 25-30 percent well inland Fri
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  52  68  41  70 /  10   0   0   0
MCO  56  71  46  74 /  10   0   0   0
MLB  56  74  43  74 /  20   0   0   0
VRB  58  75  43  74 /  30   0   0   0
LEE  54  71  44  75 /  10   0   0   0
SFB  55  70  44  74 /  10   0   0   0
ORL  57  70  49  74 /  10   0   0   0
FPR  59  75  43  74 /  30   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 7 PM EST this evening for Coastal
     Volusia County-Indian River-Inland Volusia County-Martin-
     Northern Brevard County-Northern Lake County-Okeechobee-
     Orange-Osceola-Seminole-Southern Brevard County-Southern
     Lake County-St. Lucie.

AM...Small Craft Advisory until 4 AM EST Thursday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 10 AM EST Thursday for Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

SHORT TERM/AVIATION...Volkmer
RADAR/MID LONG TERM....Spratt
Hazardous weather outlook, Feb 15, 9:45 AM EST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
945 AM EST Wed Feb 15 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-160245-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
945 AM EST Wed Feb 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A broken line of showers and storms will move into Lake County and
continue eastward through the I-4 corridor from early to mid
afternoon, and then shift southward later in the day. Embedded
thunderstorms will move quickly eastward around 50 MPH, and will
have the potential to produce frequent lightning strikes, strong
wind gusts of 40 to 50 MPH and small hail. While threat remains
low, one or two storms could produce locally damaging wind gusts,
especially from Lake, Orange and northern Brevard Counties
northward.

Any lingering storms should weaken as they move into Okeechobee
County and the Treasure Coast by early this evening.

.HIGH WIND IMPACT...
Southwest winds will increase to around 20 MPH by late this
morning, with frequent gusts to around 30 MPH this afternoon.
These windy conditions, along with fast moving, scattered showers
and thunderstorms will make boating hazardous within inland lakes
and the intracoastal waterway this afternoon.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered storms will move into areas mainly north of Okeechobee
and the Treasure Coast this afternoon. Any storms will be able to
produce wind gusts in excess of 34 knots as they move quickly
eastward around 45 knots into the coastal waters.

.WIND AND SEA IMPACT...
A Small Craft Advisory in effect over the coastal waters for
hazardous boating conditions. Southwest winds of 20 to 25 knots
this afternoon will veer west-northwest tonight. These strong
winds will build seas to 6 to 9 feet offshore.

.RIP CURRENT IMPACT...
A lingering east swell will produce a moderate risk of rip
currents at the beaches of east central Florida. Always swim
within sight of a lifeguard.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Poor to hazardous boating conditions will continue into Thursday,
and then become more favorable into late week.

Another fast moving system will bring another chance for lightning
storms Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...
Spotters within Lake, Orange, Seminole, Volusia and Northern
Brevard County are requested to monitor the weather and self
activate if needed.

Spratt

In the hours before

Special weather statement, Feb 15, 3:29 PM EST, 56 minutes before
FLZ041-044-141-144-152130-

Special Weather Statement
National Weather Service Melbourne FL
329 PM EST WED FEB 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LAKE AND
VOLUSIA COUNTIES...

Scattered showers and thunderstorms will move rapidly across Lake
and Volusia Counties through late afternoon. A few of the storms may
produce brief wind gusts of 50 to 55 mph. The areas from The
Villages to Umatilla and Paisley and far northeast Volusia County
around Ormond by the sea will experience strong storms through 430
pm.

&&

Additional details...including graphics are available online at:
http://www.weather.gov/mlb/blog

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 3:36 AM ESTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia15 hr
Feb 15, 3:37 PM ESTSevere Thunderstorm WarningMLBLake23 min
Feb 15, 3:40 PM ESTSpecial Marine WarningMLB35 min
Feb 15, 3:56 PM ESTSevere Thunderstorm WarningMLBLake34 min
Feb 15, 4:28 PM ESTSpecial Weather StatementMLBOrange47 min
Feb 15, 4:49 PM ESTSpecial Marine WarningMLB56 min
Feb 15, 5:04 PM ESTSevere Thunderstorm WarningMLBOsceola26 min
Feb 15, 5:30 PM ESTSevere Thunderstorm WarningMLBBrevard, Osceola26 min
Feb 15, 5:55 PM ESTSpecial Weather StatementMLBIndian River50 min
Feb 15, 6:00 PM ESTSpecial Weather StatementMLBSaint Lucie30 min
Feb 15, 6:28 PM ESTSpecial Weather StatementMLBSaint Lucie17 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.